Texas, 2010

Flash Flooding and Damaging Wind in Texas, June 9, 2010

June 9, 2010 · NWS HGX · 11 events in 4 counties and zones

A slow moving upper level low pressure system over the Hill Country helped to generate numerous showers and thunderstorms that rotated around the storm center. While the heaviest and most damaging rainfall and associated flooding was in the Hill Country, some significant flooding did develop in and around the College Station area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A slow moving upper level low pressure system over the Hill Country helped to generate numerous showers and thunderstorms that rotated around the storm center. While the heaviest and most damaging rainfall and associated flooding was in the Hill Country, some significant flooding did develop in and around the College Station area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 9, 5:35 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 9, 5:35 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION/MARINE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
635 AM CDT WED JUN 9 2010

.DISCUSSION...
THE UPPER LOW OVER S TX WILL SLOWLY MOVE NORTH-NORTHEASTWARD
TODAY. THE MODELS DIFFER SOMEWHAT ON THE SPEED AND LOCATION OF THE
LOW TONIGHT THROUGH LATE THURSDAY. PREFER A SLOWER MOVEMENT
TONIGHT AS THE UPSTREAM TROUGH APPEARS TO BE TOO FAR AWAY OVER
THE PACIFIC COAST. WITH THE LOW BEING SO CLOSE...LIKELY TO
CATEGORICAL POPS LOOK CERTAIN TODAY OVER MOST OF THE INLAND
COUNTIES. THE RAINFALL AREA EARLIER THIS MORNING OVER THE HILL
COUNTRY ACTUALLY MIMICKED A CORE RAIN EVENT. THE MODELS DID
INDICATE THAT THIS SCENARIO IS POSSIBLE AGAIN TONIGHT AND KEPT
LIKELY POPS OVER THE FAR NORTHERN COUNTIES. FOR THURSDAY...WENT
WITH HIGHER POPS THAN GUIDANCE GIVEN THE PREFERRED SLOWER MOVEMENT
OF THE LOW AND ITS POSITION JUST TO THE NORTH OR NORTHEAST OF THE
FORECAST AREA. THE LOW SHOULD GET PICKED UP AND SHEARED OFF
THURSDAY NIGHT AND FRIDAY AS THE UPSTREAM TROUGH MOVES ACROSS THE
ROCKIES.

THE MAIN CHALLENGE FOR TODAY CONCERNS THE HEAVY RAINFALL
POSSIBILITY. MODEL PW/S REACH AT OR ABOVE 2.25 INCHES AND THE
FORECAST SOUNDING PROFILES ARE CONDUCIVE FOR LOCALLY HEAVY
RAINFALL...ESPECIALLY OVER THE NORTHWESTERN SET OF COUNTIES. THE
GRIDDED FLASH FLOOD GUIDANCE IN THE FAR NORTHWEST BETWEEN COLORADO
AND HOUSTON COUNTIES IS LOW ENOUGH TO CONSIDER A FLOOD/FLASH FLOOD
WATCH. THOUGHT THAT THE 3KM WRF AND NAM12 DEPICTED THE SITUATION
WELL FOR TODAY IN COMBINATION WITH THE OTHER MODEL GUIDANCE. THESE
KEEP THE HEAVIEST RAINFALL OVER THE NORTHWEST. THE HPC QPF
GUIDANCE FIT WELL WITH THESE AND BASIN WIDE RAINFALL AMOUNTS OF
ONE TO THREE INCHES IS POSSIBLE. BECAUSE OF THIS...WILL ISSUE A
FLASH FLOOD WATCH FOR THE FAR WESTERN SET OF COUNTIES STARTING AT
12Z THIS MORNING AND ENDING AT 00Z THIS EVENING. WILL REASSESS THE
SITUATION FOR TONIGHT LATER TODAY.

BEYOND THURSDAY A RETURN TO A MORE SUMMER TIME PATTERN OCCURS.
BOTH THE GFS AND THE ECMWF DEVELOP AN UPPER LEVEL HIGH PRESSURE
AREA OVER THE LOWER MISSISSIPPI VALLEY EARLY NEXT WEEK. VERY WARM
DAY TIME TEMPERATURES SHOULD RESULT BEGINNING THIS WEEKEND.

40

&&

.AVIATION...
NUMEROUS SHRA/TSRA EXPECTED ACROSS SE TX TODAY LIKELY TO IMPACT ALL
OF THE TERMINALS. UPPER LOW PUSHING THROUGH CENTRAL TEXAS WILL
CONTINUE TO RESULT IN ROUNDS OF CONVECTION OVER THE AREA. THE
GREATEST COVERAGE WILL BE NORTH AND WEST OF KIAH. FREQUENT
LIGHTNING...WIND GUSTS TO 40 KTS...HEAVY RAINFALL...AND REDUCED
VISIBILITIES ARE LIKELY IN THE STRONGEST STORMS. HAVE BLANKETED VCTS
IN THE TAFS THROUGH 01Z AS WILL BE DIFFICULT TO TIME THE CLUSTERS OF
STORMS. MVFR CEILINGS ARE LIKELY IN THE CLUSTERS OF STORMS. EXPECT
ACTIVITY TO DIMINISH AROUND SUNSET. MVFR STRATUS DEVELOPMENT IS
LIKELY LATE TONIGHT AND EARLY THURSDAY. LESS CONVECTIVE COVERAGE IS
EXPECTED THURSDAY AS THE LOW BEGINS TO LIFT AWAY FROM THE AREA.

IMPORTANT NOTE...THE KLBX TAF WILL REMAIN NIL UNTIL THE ASOS IS
RESTORED. THE ESTIMATED TIME ASOS WILL BE RESTORED IS SOMETIME
DURING THE LAST WEEK OF JUNE.

35

&&

.MARINE...
LIGHT TO MODERATE ONSHORE FLOW WILL PERSIST THROUGH THURSDAY. WINDS
WILL BEGIN TO INCREASE THURSDAY THROUGH SATURDAY AS LOW PRESSURE
DEVELOPS OVER THE SRN PLAINS. CAUTION FLAGS WILL LIKELY BE NEEDED
THIS PERIOD AS WINDS INCREASE TO 15-20 KNOTS AND SEAS BUILD TO 4 TO
6 FEET. WINDS WILL SUBSIDE BEGINNING SUNDAY AS THE PRESSURE GRADIENT
FLATTENS.  35

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      86  77  88  76  93 /  80  50  50  20  20
HOUSTON (IAH)              88  78  91  77  93 /  60  20  50  10  20
GALVESTON (GLS)            86  80  88  81  89 /  30  20  30  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     AUSTIN...BRAZOS...BURLESON...COLORADO...GRIMES...HOUSTON...
     MADISON...WASHINGTON.

GM...NONE.
&&

DISCUSSION...40
AVIATION/MARINE...35
Hazardous weather outlook, Jun 9, 7:19 AM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
819 AM CDT WED JUN 9 2010

TXZ163-176-195>198-210-211-101200-
AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-HOUSTON-MADISON-WASHINGTON-
819 AM CDT WED JUN 9 2010

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ASSOCIATED WITH AN
UPPER LOW OVER THE TEXAS HILL COUNTRY WILL MOVE ACROSS THE AREA THIS
MORNING AND LIKELY PERSIST THROUGH MUCH OF THIS AFTERNOON. DAMAGING
WINDS AND ISOLATED TORNADOES ARE POSSIBLE IN THE STRONGER STORMS.
WITH THE UPPER LOW IS EXPECTED TO REMAIN TO OUR WEST...THERE IS A
CHANCE THAT THE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
THROUGH TONIGHT. WIDESPREAD RAINFALL TOTALS OF 1 TO 3 INCHES ARE EXPECTED
BY LATE TONIGHT MAINLY ALONG AND WEST OF A LINE FROM CROCKETT TO NAVASOTA
TO COLUMBUS. LOCALLY HIGHER AMOUNTS...POSSIBLY EXCEEDING 5 INCHES...ARE
POSSIBLE.

.DAY TWO...THURSDAY

AS THE UPPER LOW MOVES NORTHWARD AWAY FROM THE AREA...ISOLATED TO SCATTERED
STRONG THUNDERSTORMS WILL BE POSSIBLE. RAINFALL AMOUNTS GENERALLY LESS
THAN 1 ARE EXPECTED. THE STORMS ARE EXPECTED TO END BY THE EVENING.

.DAYS THREE THROUGH SEVEN...FRIDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY.

GMZ330-335-350-355-TXZ164-177>179-199-200-212>214-226-227-235>238-
101200-
BRAZORIA-CHAMBERS-FORT BEND-GALVESTON-GALVESTON BAY-HARRIS-
JACKSON-LIBERTY-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-
SAN JACINTO-TRINITY-WALKER-WALLER-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
819 AM CDT WED JUN 9 2010

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE AREA TODAY. THIS ACTIVITY WILL LIKELY PERSIST THROUGH THE
AFTERNOON HOURS. DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE
IN THE STRONGER STORMS. SINCE UPPER LOW OVER THE HILL COUNTRY IS EXPECTED
TO REMAIN TO OUR WEST...THERE IS A CHANCE THAT THE SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO DEVELOP THROUGH TONIGHT. RAINFALL TOTALS IN THE STRONGER
STORMS ARE EXPECTED TO AVERAGE 1 TO 3 INCHES.

.DAY TWO...THURSDAY

AS THE UPPER LOW MOVES NORTHWARD AWAY FROM THE AREA...ISOLATED TO SCATTERED
STRONG THUNDERSTORMS WILL BE POSSIBLE. RAINFALL AMOUNTS GENERALLY LESS
THAN 1 ARE EXPECTED. THE STORMS ARE EXPECTED TO END BY THE EVENING.

.DAYS THREE THROUGH SEVEN...FRIDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, Jun 9, 4:43 AM CST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
543 AM CDT WED JUN 9 2010

TXZ177-198-199-091145-
GRIMES-MONTGOMERY-WALKER-
543 AM CDT WED JUN 9 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 539 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL GRIMES COUNTY...MOVING
NORTHEAST AT 20 MPH.

WINDS GREATER THAN 40 MPH AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE
WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...RICHARDS...
PLANTERSVILLE...DOBBIN...DACUS...AND TODD MISSION.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 3069 9553 3024 9583 3024 9589 3030 9603
      3080 9581
TIME...MOT...LOC 1042Z 206DEG 19KT 3034 9589
Special weather statement, Jun 9, 8:07 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
907 AM CDT WED JUN 9 2010

TXZ163-164-176>178-198-091500-
GRIMES-HOUSTON-MADISON-SAN JACINTO-TRINITY-WALKER-
907 AM CDT WED JUN 9 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 903 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHEAST OF MADISONVILLE...MOVING
NORTHEAST AT 30 MPH.

FUNNEL CLOUDS...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...CRABBS PRAIRIE...
BEDIAS...AUSTONIO...RIVERSIDE...POINT BLANK...OAKHURST...MIDWAY...
MADISONVILLE...LOVELADY AND HUNTSVILLE.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. AVOID TALL OUTDOOR OBJECTS THAT CAN ATTRACT LIGHTNING.
IF YOU ARE OUTDOORS AND HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.  SEEK SHELTER IN A STURDY STRUCTURE OR
NON-CONVERTABLE AUTOMOBILE UNTIL THIS STORM HAS PASSED.

A TORNADO WATCH IS IN EFFECT UNTIL 3 PM FOR THE AREA.

A FLOOD WATCH IS IN EFFECT UNTIL 7 PM FOR THE AREA.

LAT...LON 3136 9531 3070 9517 3061 9601 3106 9605
      3110 9594 3111 9578 3114 9578 3116 9575
      3117 9574 3119 9574
TIME...MOT...LOC 1406Z 234DEG 24KT 3087 9569

The radar

The Ft Hood radar (KGRK), 115 km away, was scanning. The volume nearest the first event began at 14:46 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Brazos

When
June 9, 8:45 AM CST to 10:30 AM CST
Where
Brazos County, 0.91 mi NW of Millican to 0.7 mi WNW of Millican
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.480, -96.210

Heavy rainfall caused water over the road on FM 159 near Millican.

Flash Flood, Brazos

When
June 9, 8:45 AM CST to 10:30 AM CST
Where
Brazos County, 0.3 mi WNW of Bryan to 0.29 mi WNW of Bryan
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.671, -96.375

High water was reported in Bryan near West 28th Street and South Bryan Ave due to heavy rainfall.

Flash Flood, Brazos

When
June 9, 8:45 AM CST to 10:30 AM CST
Where
Brazos County, 3.66 mi N of Millican to 3.74 mi N of Millican
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.523, -96.203

Peach Creek Road was impassable due to high water from heavy rains.

Flash Flood, Grimes

When
June 9, 8:50 AM CST to 10:20 AM CST
Where
Grimes County, 2.83 mi SSE of Iola to 0.88 mi SSW of Iola
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.730, -96.070

Water was reported over the road on FM 244 between Iola and Keith.

Flash Flood, Burleson

When
June 9, 8:50 AM CST to 9:50 AM CST
Where
Burleson County, 0.53 mi WSW of Gus to 2.22 mi S of Davidson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.447, -96.858

High water was reported on roadways in numerous locations near Caldwell including Hwy 36 and County Road 377 on the north side of town, FM 696 near the Highway 21 intersection, and FM 60 and FM 908 west of Caldwell.

Flash Flood, Brazos

When
June 9, 8:55 AM CST to 9:45 AM CST
Where
Brazos County, 0.44 mi SE of College Station to 0.49 mi SE of College Station
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.596, -96.325

High water was reported at the intersection of Southwest Parkway and Welsh Avenue.

Flash Flood, Brazos

When
June 9, 8:55 AM CST to 9:45 AM CST
Where
Brazos County, 1.72 mi SE of College Station to 1.77 mi SE of College Station
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.584, -96.308

Water was reported over the road on Deacon Drive at Arroyo Court.

Lightning, Brazos

When
June 9, 8:55 AM CST
Where
Brazos County, 1.68 mi E of College Station
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.604, -96.302

Power outages were reported in several areas of College Station due to lightning strikes.

Thunderstorm Wind, Waller

When
June 9, 9:30 AM CST
Where
Waller County, Brookshire
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
29.820, -95.930

Utility poles along Highway 90 were snapped off due to high thunderstorm winds.

Flash Flood, Brazos

When
June 9, 9:46 AM CST to 10:00 AM CST
Where
Brazos County, 1.79 mi ENE of College Station to 1.73 mi ENE of College Station
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.608, -96.301

King Cole Street was closed due to high water.

Flash Flood, Brazos

When
June 9, 9:46 AM CST to 10:00 AM CST
Where
Brazos County, 1.14 mi E of College Station to 1.12 mi E of College Station
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.599, -96.311

Water was reported over a bridge on Southwood Drive where it crosses Bee Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238152, 238155, 238156, 238157, 238236, 238163, 238168, 238242, 242658, 238165, 238241.